US drug labels to warn of risks of combining opioids and benzodiazepinesBMJ 2016; 354 doi: https://doi.org/10.1136/bmj.i4784 (Published 02 September 2016) Cite this as: BMJ 2016;354:i4784
- Michael McCarthy
The US Food and Drug Administration is demanding changes to the labels for prescription opioid and benzodiazepine products to include warnings of the risks of profound sedation, respiratory suppression, coma, and death when these drugs are used in combination.1
FDA commissioner Robert Califf said that the agency was taking the action in response to the substantial increase in overdoses seen in patients taking opioids and benzodiazepines together. He said, “We implore healthcare professionals to heed these new warnings and more …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial